Download this article
Download this article For screen
For printing
Recent Issues

Volume 24
Issue 3, 1225–1808
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Special eccentricities of rational four-dimensional ellipsoids

Dan Cristofaro-Gardiner

Algebraic & Geometric Topology 22 (2022) 2267–2291

A striking result of McDuff and Schlenk asserts that in determining when a four-dimensional symplectic ellipsoid can be symplectically embedded into a four-dimensional symplectic ball, the answer is governed by an “infinite staircase” determined by the odd-index Fibonacci numbers and the golden mean.

There has recently been considerable interest in better understanding this phenomenon for more general embedding problems. Here we study embeddings of one four-dimensional symplectic ellipsoid into another, and we show that if the target is rational, then the infinite staircase phenomenon found by McDuff and Schlenk can be characterized completely. Specifically, in the rational case, we show that there is an infinite staircase in precisely three cases: when the target has “eccentricity” 1,2, or 3 2. In each of these cases, work of Casals and Vianna shows that the corresponding embeddings can be constructed explicitly using polytope mutation; meanwhile, for all other eccentricities, the embedding function is given by the classical volume obstruction, except on finitely many compact intervals, on which it is linear.

Our work verifies in the special case of ellipsoids a conjecture by Holm, Mandini, Pires and the author. The case where the target is the ellipsoid E(4,3) is also interesting from the point of view of this Cristofaro-Gardiner–Holm–Mandini–Pires work: the “staircase obstruction” introduced in that work vanishes for this target, but nevertheless a staircase does not exist. To prove this, we introduce a new combinatorial technique for understanding the obstruction coming from embedded contact homology which is applicable in other situations where the staircase obstruction vanishes, and so is potentially of independent interest.

Dedicated to my father on the occasion of his 85th birthday

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

symplectic geometry, embedding problems, Floer homology
Mathematical Subject Classification
Primary: 53D05
Secondary: 57R58
Received: 23 June 2020
Revised: 7 January 2021
Accepted: 8 February 2021
Published: 25 October 2022
Dan Cristofaro-Gardiner
Mathematics Department
University of California, Santa Cruz
Santa Cruz, CA
United States